Question of the Week # 110, 111

110.    A 45 year old HIV positive patient has been receiving Highly active anti-retroviral therapy. Her medications include Lamivudine, Zidovudine, Indinavir and Ritonavir. His most recent HIV viral load was undetectable and Absolute CD4 count was 400/µl .  Eight weeks after initiation of therapy, the patient comes to the emergency department complaining of  nausea, burning urination, frequency and severe flank pain. One week prior to this visit, the patient visited the ER for burning urination and was treated with Trimethoprim/Sulfamethaxozole. Urine cultures from last visit are negative. Laboratory investigations reveal a serum creatinine of 2.2. A urinalysis is negative for protein, nitrite and leucoesterase with out any bacteriuria. Urine microscopy reveals numerous WBCs and some starburst crystals. A non-contrast abdominal CT scan reveals mild right hydronephrosis without any evidence of stones. Patient is given adequate pain medications. The most likely etiology of this patient’s renal insufficiency :
a)    Acute Pyelonephritis
b)    Acute Bacterial Cystitis
c)    Indinavir Nephropathy
d)    Allergic Interstitial Nephritis
e)    HIV nephropathy

 

111. Most important next step in managing this patient’s renal failure :

A) IV hydration and Intravenos Ceftriaxone

B) IV hydration and Discontinue Indinavir for three days

C) IV hydration and Enalapril

D) Arrange for Hemodialysis

E) Discontinue Indinavir and refer for Lithotripsy

 

6 Responses

  1. C
    B

  2. C,B but i wonder why only 3 days?

  3. cb

  4. A

  5. c
    Indinavir forms characteristic crystals in the urine. This crystalluria may be associated with dysuria and urinary frequency, with flank or back pain associated with intrarenal sludging, and with the classic syndrome of renal colic. Conservative treatment is successful in most patients and if intervention is deemed medically necessary, endoscopic stent placement should be the procedure of choice.

  6. C,B
    During clinical trials, because of concern about the development of resistance during interruptions in therapy, indinavir was sometimes continued during acute episodes of nephrolithiasis. Hydration and a temporary interruption in therapy of only one to three days have been encouraged

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: